Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Sums of $k$ unit fractions

Author: Christian Elsholtz
Journal: Trans. Amer. Math. Soc. 353 (2001), 3209-3227
MSC (2000): Primary 11D68; Secondary 11D72, 11N36
Published electronically: April 12, 2001
MathSciNet review: 1828604
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Erdős and Straus conjectured that for any positive integer $n\geq 2$ the equation $\frac {4}{n}= \frac {1}{x} + \frac {1}{y} + \frac {1}{z}$ has a solution in positive integers $x, y$, and $z$. Let $m > k \geq 3$ and \[ E_{m,k}(N)= \mid \{ n \leq N \mid \frac {m}{n} = \frac {1}{t_1} + \ldots + \frac {1}{t_k} \text { has no solution with }t_i \in \mathbb {N} \} \mid . \] We show that parametric solutions can be used to find upper bounds on $E_{m,k}(N)$ where the number of parameters increases exponentially with $k$. This enables us to prove \[ E_{m,k}(N) \ll N \exp \left ( -c_{m,k} (\log N)^{1-\frac {1}{2^{k-1}-1}} \right ) \text { with } c_{m,k}>0. \] This improves upon earlier work by Viola (1973) and Shen (1986), and is an “exponential generalization” of the work of Vaughan (1970), who considered the case $k=3$.

References [Enhancements On Off] (What's this?)

  • M. H. Ahmadi and M. N. Bleicher, On the conjectures of Erdős and Straus, and Sierpiński on Egyptian fractions, Int. J. Math. Stat. Sci. 7 (1998), no. 2, 169–185. MR 1666363
  • E.S. Croot. Unit Fractions. PhD thesis, University of Georgia, Athens, 2000. The thesis is based on three papers: 1) On some questions of Erdős and Graham about Egyptian fractions, to appear in Mathematika, 2) On unit fractions with denominators in short intervals, to appear in Acta Arithmetica, 3) On a coloring conjecture about unit fractions.
  • R. Dedekind. Über Zerlegungen von Zahlen durch ihren größten gemeinsamen Teiler, (Festschrift der Universität Braunschweig, 1897) in Gesammelte mathematische Werke, Band 2. Braunschweig: Friedr. Vieweg & Sohn A.-G., 1931.
  • P. Erdős and R. L. Graham, Old and new problems and results in combinatorial number theory, Monographies de “L’Enseignement Mathématique” [Monographs of L’Enseignement Mathématique], vol. 28, Université de Genève, L’Enseignement Mathématique, Geneva, 1980. MR 592420
  • C. Elsholtz. The Erdős-Straus conjecture on $\frac {4}{n}=\frac {1}{x}+\frac {1}{y}+\frac {1}{z}$. Diploma thesis, Technische Universität Darmstadt, 1996.
  • C. Elsholtz. Sums of $k$ Unit Fractions. PhD thesis, Technische Universität Darmstadt, 1998.
  • P. Erdős. Az $\frac {1}{x_1} + \frac {1}{x_2} + \ldots + \frac {1}{x_n} =\frac {a}{b}$ egyenlet egész számú megoldásairól (On a Diophantine equation). Mat. Lapok, 1:192–210, 1950.
  • R. L. Graham, On finite sums of unit fractions, Proc. London Math. Soc. (3) 14 (1964), 193–207. MR 160757, DOI
  • Richard K. Guy, Unsolved problems in number theory, 2nd ed., Problem Books in Mathematics, Springer-Verlag, New York, 1994. Unsolved Problems in Intuitive Mathematics, I. MR 1299330
  • Anatolij A. Karatsuba, Basic analytic number theory, Springer-Verlag, Berlin, 1993. Translated from the second (1983) Russian edition and with a preface by Melvyn B. Nathanson. MR 1215269
  • Delang Li. On the Equation $\frac {4}{n}= \frac {1}{x} +\frac {1}{y}+\frac {1}{z}$. J. Number Theory, 13:485–494, 1981. See also Letter to the editor, J. Number Theory 15:282, 1982. ;
  • G. Martin. Denser Egyptian fractions. Acta Arith. 95:231–260, 2000.
  • Greg Martin, Dense Egyptian fractions, Trans. Amer. Math. Soc. 351 (1999), no. 9, 3641–3657. MR 1608486, DOI
  • Hugh L. Montgomery, The analytic principle of the large sieve, Bull. Amer. Math. Soc. 84 (1978), no. 4, 547–567. MR 466048, DOI
  • L. J. Mordell, Diophantine equations, Pure and Applied Mathematics, Vol. 30, Academic Press, London-New York, 1969. MR 0249355
  • M. Nakayama. On the Decomposition of a Rational Number into “Stammbrüche". Tôhuku Math. J., 46:1–21, 1939.
  • Władysław Narkiewicz, Classical problems in number theory, Monografie Matematyczne [Mathematical Monographs], vol. 62, Państwowe Wydawnictwo Naukowe (PWN), Warsaw, 1986. MR 961960
  • J. W. Sander, On $4/n=1/x+1/y+1/z$ and Rosser’s sieve, Acta Arith. 59 (1991), no. 2, 183–204. MR 1133958, DOI
  • J. W. Sander, On $4/n=1/x+1/y+1/z$ and Iwaniec’ half-dimensional sieve, J. Number Theory 46 (1994), no. 2, 123–136. MR 1269248, DOI
  • J. W. Sander, Egyptian fractions and the Erdős-Straus conjecture, Nieuw Arch. Wisk. (4) 15 (1997), no. 1-2, 43–50. MR 1470435
  • A. Schinzel. Erdős’s work on finite sums of unit fractions. To appear in Paul Erdős and his Mathematics, Proceedings of the Erdős conference (Budapest 1999), (Editors: G. Hálasz, L. Lovász, M. Simonovits, V. Sós).
  • A. Schinzel. On sums of three unit fractions with polynomial denominators. Funct. Approx. Comment. Math. 28:187–194, 2000.
  • A. Schinzel. Sur quelques propriétés des nombres $\frac {3}{n}$ et $\frac {4}{n}$, où $n$ est un nombre impair. Mathesis, 65:219–222, 1956.
  • Wolfgang Schwarz, Einführung in Siebmethoden der analytischen Zahlentheorie, Bibliographisches Institut, Mannheim-Vienna-Zurich, 1974. MR 0409392
  • Zun Shen, On the Diophantine equation $\sum ^k_{i=0}1/x_i=a/n$, Chinese Ann. Math. Ser. B 7 (1986), no. 2, 213–220. A Chinese summary appears in Chinese Ann. Math. Ser. A 7 (1986), no. 2, 239–240. MR 858599
  • W. Sierpiński. Sur les décompositions de nombres rationnels en fractions primaires. Mathesis, 65:16–32, 1956.
  • E. Sós. Die diophantische Gleichung $\frac {1}{x}=\frac {1}{x_1} + \frac {1}{x_2} + \ldots + \frac {1}{x_n}$. Zeitschrift für mathematischen und naturwissenschaftlichen Unterricht, 36:97–102, 1905.
  • E. Sós. Zwei diophantische Gleichungen. Zeitschrift für mathematischen und naturwissenschaftlichen Unterricht, 37:186–190, 1906.
  • R. C. Vaughan, On a problem of Erdős, Straus and Schinzel, Mathematika 17 (1970), 193–198. MR 289409, DOI
  • R. C. Vaughan, Some applications of Montgomery’s sieve, J. Number Theory 5 (1973), 64–79. MR 342476, DOI
  • C. Viola, On the diophantine equations $\Pi ^{k}_{0}x_{i}-\sum ^{k}_{0}\,x_{i}=n$ and $\sum ^{k}_{0}\,1/x_{i}=a/n$, Acta Arith. 22 (1972/73), 339–352. MR 321869, DOI
  • William A. Webb, On $4/n=1/x+1/y+1/z$, Proc. Amer. Math. Soc. 25 (1970), 578–584. MR 256984, DOI
  • Xun Qian Yang, A note on $4/n=1/x+1/y+1/z$, Proc. Amer. Math. Soc. 85 (1982), no. 4, 496–498. MR 660589, DOI

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11D68, 11D72, 11N36

Retrieve articles in all journals with MSC (2000): 11D68, 11D72, 11N36

Additional Information

Christian Elsholtz
Affiliation: Institut für Mathematik, Technische Universität Clausthal, Erzstrasse 1, D-38678 Clausthal-Zellerfeld, Germany

Received by editor(s): May 23, 2000
Received by editor(s) in revised form: August 28, 2000
Published electronically: April 12, 2001
Additional Notes: The research for this paper was supported by a Ph.D. grant from the German National Merit Foundation
Article copyright: © Copyright 2001 American Mathematical Society